Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 15, NWS Blacksburg, VA

March 23, 2011Carroll County, Grayson County, Patrick County, Virginia; 5 counties in North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 23, 2011, 5:36 PM EDT for Carroll County, Grayson County, Patrick County, Virginia; 5 counties in North Carolina. It was in force for 54 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2011, 5:36 PM EDT (21:36 UTC)
Expired
Mar 23, 2011, 6:30 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Carroll County, VA, Grayson County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 88 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 6:00 PM EDTTSTM WND DMGMount Airy, NCNUMEROUS TREES AND POWER LINES DOWN
Mar 23, 6:03 PM EDTTSTM WND DMG5 Wnw Danbury, NCTREE DOWN
Mar 23, 6:06 PM EDTTSTM WND DMG2 N Francisco, NCTREE DOWN NEAR COLLINSTOWN ROAD AND ELECTRIC PLANT ROAD
Mar 23, 6:14 PM EDTTSTM WND DMG2 Nne Danbury, NCTREE DOWN NEAR SEVEN ISLAND ROAD AND DAMASCAS ROAD
Mar 23, 6:27 PM EDTTSTM WND DMG6 Wsw Walnut Cove, NCTREE DOWN ALONG HIGHWAY 8

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 3:45 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

234 
WUUS51 KRNK 232136
SVRRNK
NCC005-169-171-193-197-VAC035-077-141-232230-
/O.NEW.KRNK.SV.W.0015.110323T2136Z-110323T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 PM EDT WED MAR 23 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
  YADKIN COUNTY IN NORTHWEST NORTH CAROLINA
  STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
  SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
  EASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
  SOUTHERN PATRICK COUNTY IN SOUTHWEST VIRGINIA
  SOUTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA
  SOUTHERN CARROLL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 630 PM EDT.

* AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CUMBERLAND KNOB...OR NEAR ENNICE...AND MOVING EAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LOW GAP...
  PINE RIDGE...
  MOUNT AIRY...
  FLAT ROCK...
  AND WOODVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3605 8107 3658 8104 3656 8005 3654 8003
      3625 8004 3626 8044 3622 8042 3613 8044
      3610 8051 3604 8050
TIME...MOT...LOC 2136Z 271DEG 47KT 3655 8086

$$

AMS
4 follow-up statements
940 
WWUS51 KRNK 232157
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT WED MAR 23 2011

NCC005-VAC035-077-232207-
/O.CAN.KRNK.SV.W.0015.000000T0000Z-110323T2230Z/
ALLEGHANY NC-GRAYSON VA-CARROLL VA-
557 PM EDT WED MAR 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CARROLL...
SOUTHEASTERN GRAYSON AND EASTERN ALLEGHANY COUNTIES IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3605 8091 3656 8085 3656 8005 3653 8003
      3625 8004 3626 8043 3624 8044 3622 8042
      3621 8044 3613 8044 3610 8051 3604 8050
TIME...MOT...LOC 2157Z 271DEG 47KT 3654 8052

$$

NCC169-171-193-197-VAC141-232230-
/O.CON.KRNK.SV.W.0015.000000T0000Z-110323T2230Z/
YADKIN NC-STOKES NC-SURRY NC-WILKES NC-PATRICK VA-
557 PM EDT WED MAR 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHERN PATRICK...EASTERN WILKES...SURRY...STOKES AND YADKIN
COUNTIES...

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR FLAT ROCK...OR NEAR ARARAT...MOVING EAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  FLAT ROCK...
  WOODVILLE...
  COLLINSTOWN...
  LAWSONVILLE...
  AND SANDY RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3605 8091 3656 8085 3656 8005 3653 8003
      3625 8004 3626 8043 3624 8044 3622 8042
      3621 8044 3613 8044 3610 8051 3604 8050
TIME...MOT...LOC 2157Z 271DEG 47KT 3654 8052

$$

AMS
886 
WWUS51 KRNK 232209
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 PM EDT WED MAR 23 2011

NCC169-171-193-197-VAC141-232230-
/O.CON.KRNK.SV.W.0015.000000T0000Z-110323T2230Z/
YADKIN NC-STOKES NC-SURRY NC-WILKES NC-PATRICK VA-
609 PM EDT WED MAR 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHEASTERN PATRICK...EASTERN WILKES...SURRY...STOKES AND YADKIN
COUNTIES...

AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PILOT MOUNTAIN...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  PILOT MOUNTAIN...
  PINNACLE...
  CAPELLA...
  AND HANGING ROCK STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3605 8091 3642 8087 3655 8045 3656 8005
      3653 8003 3625 8004 3626 8044 3613 8044
      3610 8051 3604 8050
TIME...MOT...LOC 2209Z 276DEG 32KT 3640 8050

$$

AMS
720 
WWUS51 KRNK 232229
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT WED MAR 23 2011

NCC193-VAC141-232239-
/O.CAN.KRNK.SV.W.0015.000000T0000Z-110323T2230Z/
WILKES NC-PATRICK VA-
629 PM EDT WED MAR 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PATRICK AND
EASTERN WILKES COUNTIES IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3604 8050 3606 8082 3644 8077 3647 8033
      3648 8003 3625 8004 3626 8044 3613 8044
      3610 8051
TIME...MOT...LOC 2229Z 283DEG 48KT 3631 8013

$$

NCC169-171-197-232230-
/O.CON.KRNK.SV.W.0015.000000T0000Z-110323T2230Z/
YADKIN NC-STOKES NC-SURRY NC-
629 PM EDT WED MAR 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHEASTERN SURRY...STOKES AND YADKIN COUNTIES...

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MEADOWS...OR NEAR
WALNUT COVE...MOVING EAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  WALNUT COVE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3604 8050 3606 8082 3644 8077 3647 8033
      3648 8003 3625 8004 3626 8044 3613 8044
      3610 8051
TIME...MOT...LOC 2229Z 283DEG 48KT 3631 8013

$$

AMS
729 
WWUS51 KRNK 232238
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
638 PM EDT WED MAR 23 2011

NCC169-171-197-232248-
/O.EXP.KRNK.SV.W.0015.000000T0000Z-110323T2230Z/
YADKIN NC-STOKES NC-SURRY NC-
638 PM EDT WED MAR 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SURRY...STOKES
AND YADKIN COUNTIES EXPIRES AT 630 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

LAT...LON 3604 8050 3606 8082 3644 8077 3647 8033
      3648 8003 3625 8004 3626 8044 3613 8044
      3610 8051
TIME...MOT...LOC 2229Z 283DEG 48KT 3631 8013

$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 4:13 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 23, 4:13 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 PM EDT WED MAR 23 2011

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE THIS
EVENING...TRIGGERING STRONG TO SEVERE THUNDERSTORMS ACROSS THE
WESTERN HALF OF OUR REGION. DAMAGING WINDS AND LARGE HAIL WILL BE
THE PRIMARY THREATS WITH THESE STORMS. HIGH PRESSURE WILL BUILD INTO
OUR REGION EARLY FRIDAY...BRINGING A RETURN OF SUNSHINE...HOWEVER
TEMPERATURES WILL BE NOTICEABLY COOLER. OUR NEXT STORM SYSTEM WILL
AFFECT THE AREA BEGINNING SATURDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
RADAR INDICATES WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY MAKING
ITS WAY INTO SOUTHEAST WEST VIRGINIA THIS AFTERNOON...OF WHICH A
FEW STORMS HAVE BECOME RATHER STRONG. THIS TREND WILL CONTINUE
THROUGH THE EVENING AS A COLD FRONT APPROACHES FROM THE WEST. THE
MAIN THREATS THIS EVENING WILL BE DAMAGING WINDS AS A STRONG 80+KT
JET STREAK PUSHES ACROSS OUR REGION. ATMOSPHERIC SHEAR IS ALSO
SUFFICIENT TO SUPPORT LARGE HAIL AND ISOLATED TORNADOES...MAINLY
IN THE WESTERN HALF OF THE AREA. THE SEVERE THREAT WILL DIMINISH
EAST OF THE BLUE RIDGE...ALTHOUGH STRONG WINDS WILL STILL BE
POSSIBLE WITH A FEW STORMS THROUGH LATE EVENING.

THE FRONT MOVES INTO SOUTHEAST WEST VIRGINIA LATE THIS EVENING...
WITH WINDS BECOMING NORTHWESTERLY AS HIGH PRESSURE MOVES IN.
BEHIND THE FRONT...WINDS ARE EXPECTED TO REMAIN GUSTY AS THE
PRESSURE GRADIENT BETWEEN THE DEPARTING LOW PRESSURE SYSTEM AND
THE ARRIVING HIGH PRESSURE SYSTEM REMAINS TIGHTENED. THE FRONT IS
EXPECTED TO CLEAR OUT OF OUR EASTERN COUNTIES SHORTLY BEFORE
SUNRISE. THE NORTHWESTERLY DOWNSLOPE WINDS WILL ALLOW CLOUDS TO
BEGIN SCATTERED EARLY TUESDAY...WITH PARTLY CLOUDY SKIES EXPECTED
FROM THE BLUE RIDGE EASTWARD BY LATE MORNING. MOSTLY CLOUDY SKIES
AND A FEW SHOWERS ARE EXPECTED TO REMAIN THROUGH THE AFTERNOON
FROM THE NORTH CAROLINA MOUNTAINS THROUGH THE ALLEGHANY
HIGHLANDS... BEFORE SKIES BEGIN TO SCATTER IN THAT REGION.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
VERY CHILLY FRIDAY MORNING LOOKS PROBABLE AS H85 TEMPS DROP OFF TO
-3 TO -7C RANGE ON MOST OF THE MODELS. USED A BLEND OF GUIDANCE FOR
THE FRIDAY A.M. LOWS BUT ADJUSTED UP SLIGHTLY AS LESS THAN IDEAL
RADIATION CONDITIONS POSSIBLE IN THE FORM OF SOME HIGH CLOUDS
STREAMING EAST ON THE FAST WESTERLY FLOW. THIS MAY MAY HOLD TEMPS
OFF THE BASEMENT FLOOR BUT STILL EXPECTING WIDESPREAD WELL
SUB-FREEZING TEMPS..20S IN THE MOUNTAINS AND LOW 30S OUT EAST. WOULD
NOT BE VERY REMARKABLE FOR LATE MARCH EXCEPT FOR THE UNUSUALLY EARLY
START TO THE GROWING SEASON CAUSED BY OUR BIG WARM-UP THIS WEEK.
FROST/FREEZE SEASON FOR STATEMENTS NOT IN EFFECT UNTIL APRIL EVEN IN
THE PIEDMONT...BUT MAY NEED TO REMIND PEOPLE OF THE POSSIBILITY OF
PLANT DAMAGE ON FRIDAY MORNING IN THE FORM OF AN SPS BUT WILL PUT
MENTION IN THE HWO OF COLD TEMPERATURES FRIDAY MORNING. COOL DAY ON
FRIDAY AS WEAK RIDGING OVER THE GREAT LAKES BUILDS INTO THE SOUTHERN
APPALACHIANS WITH PARTLY CLOUDY SKIES AND HIGHS MAINLY IN THE 50S
ACROSS THE ENTIRE CWA. RAPID CHANGES ENSUE ON SATURDAY AS STRONG
ZONAL FLOW ACROSS THE CONUS WILL BRING THE NEXT SYSTEM EASTWARD WITH
INCREASING CLOUDS AND ANOTHER COOL DAY. POPS WILL INCREASE DURING
THE DAY ALTHOUGH THERE IS ALREADY PLENTY OF MODEL DIVERGENCE AT THIS
POINT. GFS IS THE STRONGER/WETTER MODEL (VERSUS NAM12) WITH SURFACE
LOW RACING FROM SOUTHERN PLAINS THRU TN VALLEY TO THE MID-ATLANTIC
BY EARLY SUNDAY. WENT WITH A BLEND OF CMC/SREF/GFS FOR POPS/QPF
WHICH COULD BE 0.25 TO 0.50 INNC RANGE BY SUNDAY MORNING.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MODELS AND HPC GUIDANCE IN FAIRLY GOOD AGREEMENT ON THE PRIMARY
FEATURES TO AFFECT THE CONUS DURING THE EXTENDED AS AN H5 UPPER LOW
PROGGED TO APPROACH THE U.S. WEST COAST EARLY THIS WEEKEND AND DROP
INTO THE GREAT BASIN BEFORE LIFTING OUT INTO THE SOUTHERN PLAINS BY
EARLY NEXT WEEK. MEANWHILE DEEP UPPER LOW PARKED UP OVER SE CANADA
WILL BE PROVIDING CONFLUENT FLOW OVER THE EASTERN THIRD OF THE CONUS
WITH NORTHWESTERLY FLOW PREDOMINATING. AS USUAL HOWEVER THE DETAILS
DIVERGE SUBSTANTIALLY AS SEVERAL SHORT-WAVES ARE FORECAST TO EMERGE
FROM THE WESTERN U.S. TROUGH AND AFFECT THE FORECAST AREA FROM
SUNDAY THROUGH MID-WEEK. THE FIRST WAVE TRACKS DISCUSSED ABOVE WILL
BRING A COLD RAIN AND POCKETS OF MOUNTAIN SNOW FROM LATE SAT INTO
SUNDAY. A SHORT BUT CHILLY BREAK ENSUES MONDAY WITH HIGHS IN THE 40S
WEST AND 50S EAST BEFORE A SECOND STRONGER SHORT-WAVE AND SURFACE
LOW EMERGES LATER MONDAY INTO TUESDAY WITH UPPER LEVEL SUPPORT. THE
00Z EURO IS ESPECIALLY BULLISH WITH ITS SURFACE LOW OF 996 MB TAKING
A MILLER B TYPE TRAJECTORY AND HEAVY PRECIP WHILE GFS WAY WEAKER AT
THIS POINT. SO DUE TO STILL SUBSTANTIAL MODEL VARIATION FOR NOW
WILL JUST LEAVE HIGH CHANCE POPS IN THE GRIDS ALONG WITH SOME SNOW
IN THE MOUNTAINS. SPRING TAKING A BEATDOWN!

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
NEW TAF WILL CONTINUES FOR THE AIRPORT AT BLACKSBURG UNDER
WBCTAFBCB.

RADAR INDICATES THAT SHOWER AND THUNDERSTORM ACTIVITY IS
INCREASING ACROSS KY...OH AND IN THIS AFTERNOON...A TREND THAT
WILL CONTINUE THROUGH THE EVENING AS THESE THUNDERSTORMS MAKE
THEIR WAY EASTWARD INTO OUR AREA. HOWEVER...UNTIL THIS ACTIVITY
ARRIVES...WILL BE LOOKING AT VFR CONDITIONS AREAWIDE...WITH WEST
SOUTHWESTERLY WINDS GUSTING IN THE 25KT TO 30KT RANGE WEST OF THE
BLUE RIDGE.

THUNDERSTORM ACTIVITY IS EXPECTED TO ARRIVE IN SOUTHEAST WV AND OUR
EXTREME WESTERN VA AS EARLY AS 23/22Z. STORMS ON THE WESTERN
FRINGE OF THE FORECAST REGION...WHICH INCLUDES LWB AND BLF HAVE
THE GREATEST CHANCE OF BEING SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL AS THE PRIMARY THREATS. SECONDARY THREATS INCLUDE
PERIODS OF HEAVY RAIN WHICH WILL REDUCE VISIBILITIES TO LESS THAN
A MILE FOR BRIEF PERIODS OF TIME. THE SEVERE THREAT DECREASES TO
THE EAST...WHEN SHOWER AND SCATTERED THUNDERSTORM ACTIVITY WILL
AFFECT BCB AND ROA BEGINNING AROUND 24/00Z...ALTHOUGH STRONG WINDS
WILL STILL BE A THREAT. THUNDERSTORM ACTIVITY IS EXPECTED TO
BECOME INCREASINGLY SCATTERED EAST OF THE BLUE RIDGE...AND HAVE
THEREFORE ONLY PUT VCTS IN THE TAFS.

THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE WESTERN HALF OF THE
REGION SHORTLY AFTER 24/00Z...AND EXIT OUR REGION TO THE EAST BY
AROUND 24/04Z. A TIGHT PRESSURE GRADIENT BEHIND THE DEPARTING
SYSTEM WILL RESULT IN NORTHWEST WINDS GUSTING AS HIGH AS 35KT
THROUGH ABOUT 24/20Z BEFORE SPEEDS DIMINISH AS THE GRADIENT
RELAXES. WILL ALSO BE CONCERNED WITH MVFR CEILINGS BLF AS RESIDUAL
MOISTURE IS FORCED OVER THE NEARBY TERRAIN BY THE NORTHWESTERLY
FLOW. HIGH PRESSURE BUILDS IN BY FRIDAY WITH WIDESPREAD VFR
CONDITIONS EXPECTED BEFORE ANOTHER STORM SYSTEM WILL BRING MORE
SUB-VFR CONDITIONS IN PRECIP FOR MUCH OF THE WEEKEND.

&&

.CLIMATE...
RECORD HIGH MINIMUM TEMPERATURES
 TODAY 3/23
ROANOKE......65/1929
LYNCHBURG....66/1907
DANVILLE.....62/1952
BLACKSBURG...50/1991
BLUEFIELD....57/1991

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR NCZ001>006-
     018>020.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...PC
LONG TERM...PC/WP
AVIATION...NF
CLIMATE...
Hazardous weather outlook, Mar 23, 5:04 AM EDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 AM EDT WED MAR 23 2011

VAZ007-WVZ042>045-240915-
TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER-
504 AM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. BOTH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE
FROM THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

VAZ009>020-022>024-032>035-240915-
SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-
504 AM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON INTO THIS EVENING. BOTH DAMAGING WINDS AND LARGE HAIL
WILL BE POSSIBLE FROM THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BEHIND A COLD FRONT...AS AN AREA OF LOW PRESSURE INTENSIFIES OFF
THE NEW ENGLAND COAST...WINDS MAY GUST TO 50 MPH ON THURSDAY
ACROSS THE HIGHEST ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

VAZ043>047-058-059-240915-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
504 AM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. BOTH
DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE FROM THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

NCZ001>003-018-019-240915-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-
504 AM EDT WED MAR 23 2011

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 PM EDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON INTO THIS EVENING. BOTH DAMAGING WINDS AND LARGE HAIL
WILL BE POSSIBLE FROM THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BEHIND A COLD FRONT...AS AN AREA OF LOW PRESSURE INTENSIFIES OFF
THE NEW ENGLAND COAST...WINDS MAY GUST TO 50 MPH ON THURSDAY
ACROSS THE HIGHEST ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

NCZ004>006-020-240915-
STOKES-ROCKINGHAM-CASWELL-YADKIN-
504 AM EDT WED MAR 23 2011

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 PM EDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.
BOTH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE FROM THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Mar 23, 4:49 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 PM EDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             20 E HINTON             37.67N  80.53W
03/23/2011  E1.00 INCH       MONROE             WV   TRAINED SPOTTER

            QUARTER SIZE

&&

EVENT NUMBER RNK1100083

EH
Local storm report, Mar 23, 4:52 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             20 ESE WYTHEVILLE       36.84N  80.75W
03/23/2011  E0.50 INCH       CARROLL            VA   TRAINED SPOTTER

            MARBLE SIZE HAIL COVERING THE GROUND

&&

EVENT NUMBER RNK1100084

EH
Local storm report, Mar 23, 5:02 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 E ALDERSON            37.73N  80.63W
03/23/2011  E1.00 INCH       GREENBRIER         WV   TRAINED SPOTTER

            QUARTER SIZE HAIL FELL FOR ABOUT 5 MINUTES 1 E OF
            ALDERSON WV.

&&

EVENT NUMBER RNK1100085

16
Local storm report, Mar 23, 5:07 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
507 PM EDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             5 N LEXINGTON           37.85N  79.44W
03/23/2011  E1.00 INCH       ROCKBRIDGE         VA   TRAINED SPOTTER

            QUARTER SIZE HAIL

&&

EVENT NUMBER RNK1100086

EH
Local storm report, Mar 23, 5:15 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 PM EDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             5 N LEXINGTON           37.85N  79.44W
03/23/2011  E0.50 INCH       ROCKBRIDGE         VA   TRAINED SPOTTER

            HALF INCH SIZE HAIL... THIS IS A CORRECTION FOR THE
            PREVIOUS LEXINGTON REPORT

&&

CORRECTED EVENT...REMARKS

EVENT NUMBER RNK1100086

EH
Local storm report, Mar 23, 5:25 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             EAGLE ROCK              37.63N  79.80W
03/23/2011  E0.50 INCH       BOTETOURT          VA   TRAINED SPOTTER

&&

EVENT NUMBER RNK1100087

EH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 4:01 PM EDTSevere Thunderstorm WarningRNKGiles, Tazewell59 min
Mar 23, 4:07 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell41 min
Mar 23, 4:37 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig, City of Covington43 min
Mar 23, 4:42 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick, Pulaski, Wythe, City of Galax63 min
Mar 23, 4:48 PM EDTSevere Thunderstorm WarningRNKAlleghany, Amherst, Bath, Rockbridge, City of Buena Vista, City of Lexington57 min
Mar 23, 5:14 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington26 min
Mar 23, 5:18 PM EDTSevere Thunderstorm WarningRNKGrayson57 min
Mar 23, 5:25 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, Pittsylvania, City of Danville, City of Martinsville65 min
Mar 23, 6:43 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath62 min
Mar 23, 7:34 PM EDTSpecial Weather StatementRNKAlleghany, Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista and 2 more56 min
Mar 23, 7:57 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Pulaski, Smyth, Tazewell, Wythe and 1 more63 min
Mar 23, 4:11 AM EDTRed Flag WarningRNKAlleghany, Ashe, Caswell, Rockingham, Stokes, Surry and 3 more15 hr
Mar 23, 6:32 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham58 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.